Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 96, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 13, 2005, 4:40 PM EDT for Beaufort County, Jasper County, South Carolina. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2005, 4:40 PM EDT (20:40 UTC)
- Expired
- Jul 13, 2005, 5:30 PM EDT
- In force
- 50 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
Counties Beaufort County, SC, Jasper County, SC
The radar
The Charleston,SC radar (KCLX), 34 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 5:10 PM EDT | FUNNEL CLOUD | Pritchardville, SC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2985 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 566 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCHS 132040 SVRCHS SCC013-053-132130- /O.NEW.KCHS.SV.W.0096.050713T2040Z-050713T2130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 440 PM EDT WED JUL 13 2005 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JASPER COUNTY IN SOUTHEAST SOUTH CAROLINA BEAUFORT COUNTY IN SOUTHEAST SOUTH CAROLINA * UNTIL 530 PM EDT * AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM GRAHAMVILLE TO PRITCHARD...OR ALONG A LINE EXTENDING FROM RIDGELAND TO 11 MILES NORTH OF SAVANNAH...MOVING EAST AT 15 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... GRAHAMVILLE... PRITCHARD... PRITCHARDVILLE AND OLD HOUSE... BLUFFTON... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024. LAT...LON 3248 8097 3221 8107 3219 8088 3246 8079 $$
2 follow-up statements
000 WWUS52 KCHS 132052 SVSCHS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 452 PM EDT WED JUL 13 2005 SCC013-053-132130- /O.CON.KCHS.SV.W.0096.000000T0000Z-050713T2130Z/ JASPER-BEAUFORT- 452 PM EDT WED JUL 13 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT FOR JASPER AND BEAUFORT COUNTIES... AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 4 MILES SOUTH OF COOSAWHATCHIE TO 2 MILES WEST OF PRITCHARDVILLE...MOVING EAST AT 15 MPH. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO CHS.SKYWARN@NOAA.GOV. LAT...LON 3251 8094 3221 8104 3218 8085 3249 8079 $$
000 WWUS52 KCHS 132100 SVSCHS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 459 PM EDT WED JUL 13 2005 SCC013-053-132130- /O.CON.KCHS.SV.W.0096.000000T0000Z-050713T2130Z/ JASPER-BEAUFORT- 459 PM EDT WED JUL 13 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT FOR JASPER AND BEAUFORT COUNTIES... ...EXTREMELY DANGEROUS SEVERE THUNDERSTORM MOVING THROUGH WESTERN BEAUFORT COUNTY... AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM KNOWLES TO PRITCHARDVILLE... MOVING EAST AT 15 MPH. AT 459 PM...NICKEL SIZE HAIL WAS REPORTED AT THE INTERSECTION OF SIMMONSVILLE ROAD AND HIGHWAY 278 IN BLUFFTON. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO CHS.SKYWARN@NOAA.GOV. LAT...LON 3255 8086 3222 8103 3215 8072 3256 8061 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:18 PM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, Jul 13, 3:18 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 318 PM EDT WED JUL 13 2005 .SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/... CONVECTION HAS BECOME MORE WIDESPREAD AND QUITE STRONG FROM CENTRAL GEORGIA TO THE MIDLANDS OF SOUTH CAROLINA THIS AFTN AND WILL CARRY THE HIGHEST EARLY EVENING POPS OVER THE NRN HALF OF OUR CWFA. BOTH THU AND FRI CONTINUE TO LOOK ACTIVE WITH THE USUAL UNSTBL AIR MASS INTERACTING WITH SEASONABLY STRONG FLOW FROM H85 TO H7 AND A HIGHLY CONVERGENT LOW LEVEL FLOW. WILL MAINTAIN 40-50 POPS AWAY FROM THE IMMEDIATE COAST AND HANG ONTO A SLIGHT CHC OVERNIGHT POPS MANY AREAS. && .LONG TERM /FRIDAY THROUGH TUESDAY/... PERSISTENCE MAINTAINED WITH ATLC RIDGE ANCHORED. WE LOWERED POPS A BIT SUN AND MON...OTHERWISE EXPECT A TYPICAL JULY PATTERN WITH TEMPERATURES 90 TO 95 AND AFTN HEAT INDICES 100 TO 105 MOST DAYS. && .MARINE... A WEAK TROUGH OF LOW PRESSURE WILL PUSH TOWARD THE COASTAL WATERS TONIGHT...WITH A SURGE OF WINDS TO AROUND 15 KT EXPECTED AHEAD OF THIS FEATURE. THIS TROUGH OF LOW PRESSURE WILL DISSIPATE ON THU WITH ATLANTIC HIGH PRESSURE BUILDING INTO THE REGION THROUGH EARLY NEXT WEEK. WINDS AND SEAS SHOULD REMAIN FAIRLY QUIET THU THROUGH TUE WITH HIGH PRESSURE IN PLACE. && .AVIATION... SCATTERED SHWRS/TSTMS IN VICINITY OF BOTH TERMINALS THIS AFTERNOON FIRING ALONG SEA BREEZE AS IT PUSHES INLAND. WILL KEEP VCTS IN SAV TAF THROUGH 20Z AS SEA BREEZE PUSHES THROUGH...THEN MENTION CB THROUGH 22Z AS A FEW ISOLATED TSTMS POSSIBLE BEHIND SEA BREEZE. WILL CONTINUE MENTION OF VCTS IN CHS TAF THROUGH 22Z. SHORTWAVE TROUGH EXPECTED TO PUSH THROUGH OVERNIGHT...AND CAN/T RULE OUT A SHWR OR TSTM WITH THIS FEATURE...BUT CONFIDENCE IS TOO LOW TO MENTION IN TAF AT THIS TIME. DON/T ANTICIPATE ANY MVFR FOG FORMATION OVERNIGHT WITH GEOSTROPHIC WINDS AROUND 15 KT. SHWRS/TSTMS EXPECTED TO DEVELOP ONCE AGAIN ON SEA BREEZE THU...SO WILL INCLUDE CB/S AT BOTH TERMINAL SITES. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && 24/JRJ
Hazardous weather outlook, Jul 13, 5:00 AM EDT, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 500 AM EDT WED JUL 13 2005 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-141000- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 500 AM EDT WED JUL 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .RIVER FLOODING...MINOR FLOODING IS EXPECTED TO CONTINUE ALONG THE SOUTH SANTEE RIVER NEAR JAMESTOWN AND THE SAVANNAH RIVER AT BOTH BURTONS FERRY AND CLYO. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. .RIVER FLOODING...MINOR FLOODING IS EXPECTED TO CONTINUE ALONG THE SOUTH SANTEE RIVER NEAR JAMESTOWN AND THE SAVANNAH RIVER AT BURTONS FERRY AND CLYO. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER NETWORK ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
In the hours before
Special weather statement, Jul 13, 3:20 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 320 PM EDT WED JUL 13 2005 SCZ045-132000- BERKELEY- 320 PM EDT WED JUL 13 2005 ...THUNDERSTORMS WILL LIKELY IMPACT LAKE MOULTRIE THIS AFTERNOON... THUNDERSTORMS EXTENDING FROM NORTHERN DORCHESTER COUNTY INTO SOUTHERN ORANGEBURG COUNTY WILL CONTINUE TO MOVE NORTHEAST INTO BERKELEY COUNTY THROUGH THE REMAINDER OF THE AFTERNOON HOURS. MARINERS ON LAKE MOULTRIE SHOULD CONSIDER SEEING SAFE HARBOR AS THESE THUNDERSTORMS WILL CAPABLE OF PRODUCING GUSTY WINDS IN EXCESS OF 35 KNOTS AND FREQUENT CLOUD TO WATER LIGHTNING. THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MOULTRIE. YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.
Local storm report, Jul 13, 3:37 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
337 PM EDT WED JUL 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM DOWNBURST DORCHESTER 33.14N 80.39W
07/13/2005 DORCHESTER SC TRAINED SPOTTER
ESTIMATED 40 TO 45 MPH WINDS REPORTED
&&
24Special weather statement, Jul 13, 3:47 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 347 PM EDT WED JUL 13 2005 SCZ050-132015- CHARLESTON- 347 PM EDT WED JUL 13 2005 ...STRONG THUNDERSTORMS WILL IMPACT CHARLESTON COUNTY THROUGH 415 PM EDT... AT 347 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES NORTH OF JERICHO... OR ABOUT 18 MILES SOUTHWEST OF SUMMERVILLE...MOVING NORTHEAST AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND JERICHO...CAPWELLS CROSSROADS...RAVENEL...BERRY HILL...RED TOP AND RANTOWLES THROUGH 415 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 MPH CAN BE EXPECTED.
Special weather statement, Jul 13, 4:04 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 404 PM EDT WED JUL 13 2005 SCZ047-048-051-132030- BEAUFORT-COASTAL JASPER-INLAND JASPER- 404 PM EDT WED JUL 13 2005 ...STRONG THUNDERSTORMS WILL IMPACT JASPER COUNTY AND BEAUFORT COUNTY THROUGH 430 PM EDT... AT 404 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CENTERED ALONG A LINE EXTENDING FROM TOMOTLEY TO RIDGELAND...OR ALONG A LINE EXTENDING FROM 4 MILES SOUTH OF YEMASSEE TO RIDGELAND...MOVING EAST AT 15 MPH. THIS WILL AFFECT AREAS IN AND AROUND RIDGELAND... RICETOWN...BASHAN...TOMOTLEY...GRAHAMVILLE...BREWTON...SHELDON...OLD HOUSE...NEVADUM AND MURAD THROUGH 430 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 40 MPH CAN BE EXPECTED.
Special weather statement, Jul 13, 4:06 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 406 PM EDT WED JUL 13 2005 SCZ044-045-050-132030- BERKELEY-CHARLESTON-DORCHESTER- 406 PM EDT WED JUL 13 2005 ...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY...DORCHESTER COUNTY AND CHARLESTON COUNTY THROUGH 430 PM EDT... AT 406 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM JEDBURG TO 3 MILES NORTH OF RAVENEL...MOVING NORTHEAST AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WESTOE...SUMMERVILLE...NORTH CHARLESTON...THE CHARLESTON AIRPORT...STALLSVILLE...DORCHESTER ESTATES...OAKBROOK... LINCOLNVILLE...CENTERVILLE AND SANGAREE THROUGH 430 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, Jul 13, 4:22 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 422 PM EDT WED JUL 13 2005 SCZ043-047>049-051-132045- BEAUFORT-COASTAL COLLETON-COASTAL JASPER-INLAND COLLETON-INLAND JASPER- 422 PM EDT WED JUL 13 2005 ...STRONG THUNDERSTORMS WILL IMPACT JASPER COUNTY...BEAUFORT COUNTY AND COLLETON COUNTY THROUGH 445 PM EDT... AT 422 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 3 MILES SOUTHEAST OF WHITE HALL TO OLD HOUSE...OR ALONG A LINE EXTENDING FROM 12 MILES EAST OF YEMASSEE TO 5 MILES EAST OF RIDGELAND...MOVING EAST AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WHITE HALL...SHELDON...OLD HOUSE...NEVADUM...MURAD...KNOWLES... GARDENS CORNER...COOSAW...LOBECO AND BRIARS THROUGH 445 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS UP TO 40 MPH CAN BE EXPECTED.
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 1:55 PM EDT | Severe Thunderstorm Warning | CHS | Allendale | 37 min |
| Jul 13, 2:10 PM EDT | Severe Thunderstorm Warning | CHS | Hampton | 36 min |
| Jul 13, 2:12 PM EDT | Tornado Warning | CHS | Beaufort | 33 min |
| Jul 13, 3:26 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Dorchester | 34 min |
| Jul 13, 5:05 PM EDT | Tornado Warning | CHS | Beaufort | 25 min |
| Jul 13, 5:25 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Jasper | 35 min |
| Jul 13, 5:52 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Jasper | 53 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.